Thunderstorm Wind, Barton
- When
- August 26, 5:04 PM CST to 5:05 PM CST
- Where
- Barton County, 3.87 mi SE of Great Bend
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.330, -98.720
A power line was reported down.
Scattered showers and thunderstorms developed over western Kansas. One storm moved into southern Barton County and increased in intensity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered showers and thunderstorms developed over western Kansas. One storm moved into southern Barton County and increased in intensity. There was a report of a downed power line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 26, 12:40 PM CST, 4 hours 24 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 140 PM CDT Mon Aug 26 2024 .KEY MESSAGES... - Still hot, not as hot over the next few days. - Low storm chances tonight and Tuesday night across central Kansas. - Cold front arrives Thursday night with increased chances of showers and storms. && .DISCUSSION... Issued at 137 PM CDT Mon Aug 26 2024 Analyzing water vapor satellite imagery this afternoon, a couple of upper troughs across the northern Rockies and over New England are sandwiching an upper ridge over Missouri. This upper ridge is helping to feature one last day of oppressive heat across the area. Heat indices between 103 and 109 will be common across the area later this afternoon as temperatures approach 100 with dewpoints in the upper 60s and low 70s. The trough over the northern Rockies will help to shunt this ridge just far enough east to potentially open the door for an isolated shower or storm this evening across central Kansas. However, better chances for thunderstorms this evening into tonight exist over northwest Kansas and much of Nebraska. However, with the upper ridge just slightly further east, temperatures will be slightly cooler with heat indices generally at or below 100 each afternoon from Tuesday through Thursday. Another slight chance storms exists across portions of central Kansas Tuesday afternoon and evening along a surface trough/baroclinic zone. It doesn't appear as though widespread activity is likely given weak synoptic support and weak surface confluence. However, any storm that develops could produce locally heavy rainfall and gusty downburst winds. As we head into Thursday evening, a weakening upper trough will dive into the central plains and will help to usher in milder temperatures behind a cold front. Currently, there's a fairly decent chance of scattered showers and storms developing within the vicinity of this frontal boundary as it pushes through the area Thursday night through Friday morning. After this activity departs off to the south and east, much of the region will be dominated by milder temperatures and drier conditions. An additional push of cooler and drier air is possible during Labor Day weekend to reinforce more pleasant temperatures across the region. There are some low rain chances during the weekend as well, but details remain somewhat fuzzy this far out, so stay tuned for updates to the forecast. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1208 PM CDT Mon Aug 26 2024 Light southerly winds will become light and variable at most locations tonight before returning to a light southerly wind on Tuesday. A small complex of showers was lifting northwestward across east central KS early this afternoon but VFR is anticipated areawide. A rogue storm or two may impact parts of central KS late this afternoon but coverage is expected to remain too low to mention in TAFs. && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. && DISCUSSION...JC AVIATION...MWM
Hazardous Weather Outlook National Weather Service Wichita KS 144 PM CDT Mon Aug 26 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271845- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 144 PM CDT Mon Aug 26 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Heat index values are expected to be around 105 degrees this afternoon and early evening. See latest heat advisory for additional details. A few storms will be possible this evening into tonight across portions of central Kansas. Wind gusts around 50 will be possible with stronger storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat index values are expected to be near or around 100 degrees each afternoon and early evening from Tuesday through Thursday, especially across south-central Kansas. A few storms will be possible early Tuesday evening for locations along and north of Interstate 70. A few strong storms will be possible with this activity. A cold front is expected to increase thunderstorm chances for Thursday through Friday morning. A few strong to potentially severe storms will be possible with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Special Weather Statement
National Weather Service Wichita KS
451 PM CDT Mon Aug 26 2024
KSZ047-262215-
Barton KS-
451 PM CDT Mon Aug 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BARTON COUNTY THROUGH
515 PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Great Bend, moving north at 10 mph. Another
strong storm was justnorth of Seward.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Great Bend, Ellinwood, Great Bend Airport, and Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3849 9889 3849 9848 3826 9848 3826 9889
TIME...MOT...LOC 2150Z 177DEG 10KT 3831 9870
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial Weather Statement
National Weather Service Wichita KS
542 PM CDT Mon Aug 26 2024
KSZ050-262315-
Rice KS-
542 PM CDT Mon Aug 26 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RICE COUNTY THROUGH
615 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm just
north of Chase, or 9 miles west of Lyons, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chase, Bushton, Raymond, and Silica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3830 9829 3827 9848 3852 9848 3849 9823
TIME...MOT...LOC 2242Z 179DEG 11KT 3838 9838
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DARMOFALThe Dodge City radar (KDDC), 126 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
1 thunderstorm wind. Local standard time, as filed.
A power line was reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213347.